Washington, 2020

Avalanche in Washington, January 23, 2020

January 23, 2020 · NWS OTX · 1 event in 1 county or zone

A series of storm systems, each following 12-24 hours in succession during the previous week lead to heavy snow loading on the roof of a forest service building near Blewett Pass in the East Slopes of the Cascades. The most recent storms were relatively warm and came on the heels of heavy snowfall.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A series of storm systems, each following 12-24 hours in succession during the previous week lead to heavy snow loading on the roof of a forest service building near Blewett Pass in the East Slopes of the Cascades. The most recent storms were relatively warm and came on the heels of heavy snowfall. This increased the potential for avalanches. On January 23rd, snow fell off the roof of the US Forest Service building and buried an employee. Emergency officials were unable to revive her.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 23, 3:53 PM PST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 23, 3:53 PM PST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
353 PM PST Thu Jan 23 2020

.SYNOPSIS...
A mild and active weather pattern is expected into next week
with several rounds of mainly valley rain and mountain snow.

&&

.DISCUSSION...
Tonight through Friday: Our unsettled weather pattern continues
today as a SW-NE oriented frontal system approaches the coast.
Precipitation associated with a warm front passed through this
morning, and as of this writing stratiform precipitation is moving
through central and eastern Washington. Steady precipitation will
increase over the next few hours, and continue tonight into Friday
for portions of the region. Considerable warm air aloft has moved
into the region, and the lowlands will largely see precipitation
fall in the form of rain with this system. The threat for freezing
rain along the east slopes of the Cascades has subsided as surface
temperatures have warmed above freezing. In fact, snow levels are
expected to be above 5000-6000 ft, well above major pass levels.
Look for lows generally in the 30s tonight, and highs in the 40s to
lower 50s Friday. As the cold front passes Friday, we may see
locally breezy southwest winds develop across the Columbia Basin and
into the Palouse.

Friday night through Saturday: Generally quieter weather is forecast
across the region for Friday night, which may set the stage for
foggy conditions across the valleys. The next in our series of
weather systems looks to arrive during the day Saturday. This system
won't quite have the moisture tap of prior or subsequent storm
systems...expect generally light valley rain and mountain snow with
that system.

Saturday night through Sunday: Our unsettled weather pattern
continues as the next storm system arrives late Saturday into
Sunday. This system is projected to have a better moisture tap than
the Saturday system, and perhaps not unlike the current storm
system. This again will be another milder storm system, with valley
rain and snow levels rising to 3500-4500 ft.

Given these frequent rounds of lowland rain, we will be monitoring
for potential hydrologic issues. At this time, guidance from the
Northwest RFC and the National Water Model would suggest that
mainstem rivers and streams will be able to handle the rainfall and
minor lowland snowmelt. The primary concerns at this stage will be
localized roadway and field flooding.
Dang

Monday through Thursday: The same pattern continues as one upper
level disturbance ejects east from the Inland Northwest as another
system enters the Pac Northwest. A split upper flow setting up by
Tuesday complicates the pattern with ensemble model guidance
system disagreeing as to possible trajectories for applicable
forcing and low to mid-level moisture transport. European guidance
takes a more direct approach with moisture evenly spread across
the Cascades while the GFS ensemble shows less precipitation
impacts across the northern Cascades with increased POPs south
into the Camas Prairie and central Idaho Panhandle drawing a
winning ticket. But this pattern will settle down in preparation
for the next upstream disturbance entering the region by late
Wednesday into Thursday. Plenty of moisture will be provided by a
well-established atmospheric river along with decent dynamics
accompanying a 160-170kt North Pac Jet core. Although timing
improves with each model run, ensemble and deterministic guidance
differ slightly on how much moisture will inject into the region
with the westerly upper flow. Although the take home message does
imply that some uncertainty still follows the general model
guidance, the above average temperatures and varying snow levels
will keep any significant snowfall confined to higher mountain
elevations with minor impacts continuing for area mountain passes.
A mix of rain and snow is still possible, however, during the
early morning hours across northern valley locations and the
northern Idaho Panhandle. /aky

&&

.AVIATION...
00Z TAFS: A slow moving occluded front running north to south
along the WA/OR coast at 00Z Friday will slowly track through the
region through the next 24 hours to the ID/MT border by 00Z
Saturday. A moist feed of Pacific moisture will feed widespread
RA ahead of and along this front impacting most TAF sites with
MVFR and IFR conditions. The KEAT and KMWH TAF sites will
deteriorate to LIFR conditions in a very moist and calm boundary
layer during occasional breaks in pcpn. The KLWS and KPUW TAF
sites should remain MVFR during this period with southeasterly
downslope flow ahead of the occlusion. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  46  34  41  36  44 /  80  90  10  30  50  70
Coeur d'Alene  38  44  34  41  36  42 /  80  90  40  30  50  60
Pullman        37  46  33  42  37  44 /  60  80  10  20  50  70
Lewiston       41  51  37  47  41  50 /  50  80  10  20  50  70
Colville       36  43  33  41  34  42 /  90  90   0  50  50  60
Sandpoint      38  43  36  40  36  41 /  90  90  60  50  50  70
Kellogg        38  43  35  41  36  41 /  70  90  70  40  50  80
Moses Lake     37  51  34  45  36  49 /  90  40  10  40  60  50
Wenatchee      35  43  31  40  34  42 /  90  30  10  50  60  60
Omak           36  41  32  38  35  40 /  90  60   0  40  50  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jan 23, 5:17 AM PST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
517 AM PST Thu Jan 23 2020

IDZ001>004-026-027-WAZ031>038-041-043-044-241330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
517 AM PST Thu Jan 23 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

WAZ042-241330-
East Slopes Northern Cascades-
517 AM PST Thu Jan 23 2020

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A wintry mix is expected for the Cascade valleys this morning
before changing to rain by early afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

More rounds of snow is likely over the weekend and into early
next week. Motorists venturing across Stevens Pass and into the
Cascades should be prepared for wintry travel and possible delays.

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, East Slopes Northern Cascades

When
January 23, 5:45 PM PST to 5:50 PM PST
Where
East Slopes Northern Cascades forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement

On January 23rd, near Blewett Pass, snow slid off the roof of a US Forest Service building onto an employee, burying her. Emergency officials were unable to revive her. Five inches of snow fell in the area on January 23. At the time of the avalanche, an estimated 28 inches of snow depth was reported at Blewett Pass, and 34 inches at the nearby Grouse Camp SNOTEL.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, East Slopes Northern Cascades2020-01-2346FemaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871138.